Flood, Otero
- When
- July 12, 10:30 PM MST to 11:15 PM MST
- Where
- Otero County, 1.94 mi NW of La Junta to 0.95 mi WNW of La Junta
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.996, -103.569
Heavy rain caused a brief rise above flood stage on the Arkansas River at La Junta. Minor agricultural flooding occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Heavy rain caused a brief rise above flood stage on the Arkansas River at La Junta. Minor agricultural flooding occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 12, 10:08 PM MST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1108 PM MDT SAT JUL 12 2014 .UPDATE... ISSUED AT 1104 PM MDT SAT JUL 12 2014 UPDATED TO CANCEL THE FLASH FLOOD WATCH FOR THE EASTERN MOUNTAINS AND I-25 CORRIDOR. CURRENTLY...A MESO-LOW HAS SET UP NEAR LA JUNTA WITH THE HEAVIEST RAINFALL FROM CROWLEY...TO KIOWA...SOUTH INTO PROWERS COUNTIES. THIS AREA WILL CONTINUE TO SEE HEAVY RAINFALL THROUGH THE NEXT COUPLE OF HOURS...WITH FLASH FLOODING LIKELY. OVER THE EASTERN MOUNTAINS AND I-25 CORRIDOR...LIGHT WRAP AROUND RAINFALL WILL CONTINUE WITH LITTLE ADDITIONAL FLASH FLOOD THREAT. MOZLEY && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 316 PM MDT SAT JUL 12 2014 .TONIGHT...COLD FRONT IS CURRENTLY MOVING SOUTHWARD INTO SOUTHEAST COLORADO. STRONG TO SEVERE CONVECTION HAS DEVELOPED ALONG THE FRONT AS IT MOVES TO THE SOUTH. STORMS HAVE BEEN PRODUCING HEAVY RAINS...AND WILL CONTINUE FLASH FLOOD WATCH. THE THREAT FOR HEAVY RAINS WILL CONTINUE TO MOVE SOUTHWARD WITH THE FRONT. MODELS SEEM TO MOVE HEAVY RAIN AS FAR SOUTH AS SOUTHERN PUEBLO COUNTY BEFORE THE MAIN CONVECTION STARTS MOVING TO THE EAST. HAVE CONCERNS THAT THE HIGH RESOLUTION MODELS ARE NOT STRONG ENOUGH WITH THE STORMS OVER THE SOUTHERN SANGRE DE CRISTO MOUNTAINS. WILL MAINTAIN THE WATCH THROUGH MIDNIGHT. WILL ALSO HAVE TO MONITOR FOR HEAVY RAIN ALONG AND NEAR THE EASTERN MOUNTAINS LATER THIS EVENING. .SUNDAY...ABUNDANT MOISTURE WILL CONTINUE OVER THE REGION. SOME DRIER AIR MAY START MOVING INTO THE REGION FROM THE NORTH...BUT BUFKIT SOUNDING STILL SHOW 1 TO 1.25 INCHES OF PRECIPITABLE WATER ON THE PLAINS. MAIN CHALLENGE WILL BE THE AMOUNT OF INSTABILITY. DID NOT MAKE MANY CHANGES TO THE GRIDS. WILL HAVE TO WAIT AND SEE HOW MUCH CLOUD COVER DEVELOPS TONIGHT AND HOW SLOWLY IT WILL DISSIPATE ON SUNDAY. SUSPECT AMOUNT OF INSTABILITY WILL BE LESS THAN TODAY...BUT THERE WILL STILL BE ENOUGH FOR CONVECTION IN THE AFTERNOON. ONCE AGAIN...HEAVY RAINFALL WILL BE POSSIBLE WITH CONVECTION. WINDS ALOFT INCREASE SO STORMS MAY MOVE FASTER. --PGW-- .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 316 PM MDT SAT JUL 12 2014 SUNDAY NIGHT THROUGH WEDNESDAY...MODELS INDICATE THAT A VERY ACTIVE PATTERN WILL REMAIN IN PLACE THROUGH THE FIRST HALF OF THE WORK WEEK. THE UPPER PATTERN IS SET UP SUCH THAT THE RIDGE AXIS WILL BE TO THE WEST OVER THE GREAT BASIN...AND A LARGE UPPER LOW PRESSURE SYSTEM WILL BE POISED OVER THE GREAT LAKES REGION. THIS WILL KEEP COLORADO UNDER A BRISK NW FLOW ALOFT...WHILE SFC HIGH PRES TO THE E AND NE OF THE STATE WILL KEEP LLVL UPSLOPE FLOW IN PLACE. LOOK FOR WIDESPREAD PCPN CHANCES ACROSS THE E PLAINS AND MTS EACH DAY...WITH BELOW NORMAL TEMPS FORECAST. THURSDAY THROUGH SATURDAY...A WARMING AND DRYING TREND IS EXPECTED AS THE RIDGE TO THE SW FLATTENS...AND A MORE WESTERLY FLOW ALOFT DEVELOPS. CONVECTION IS FORECAST TO BECOME MORE DIURNAL AND TIED TO THE HIGHER TERRAIN. MOORE && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 316 PM MDT SAT JUL 12 2014 MOIST AIRMASS WILL REMAIN OVER THE REGION THROUGH AT LEAST SUNDAY. THUNDERSTORMS SHOULD END AT KALS BY MID EVENING...AND BY LATE EVENING AT KCOS AND KPUB. THERE IS THE THREAT FOR REDUCED CEILINGS AND VISIBILITY DUE TO HEAVY RAIN. ANTICIPATE THUNDERSTORMS DEVELOPING BY MID AFTERNOON SUNDAY AT THE TAF SITES...AND STORMS COULD PRODUCE LOCALLY HEAVY RAIN. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MOZLEY SHORT TERM...PGW LONG TERM...MOORE AVIATION...PGW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1148 AM MDT SAT JUL 12 2014 COZ058>089-093>099-131315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1148 AM MDT SAT JUL 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...THEN SPREAD EASTWARD TO THE INTERSTATE 25 CORRIDOR BY MID AFTERNOON. IN THE LATE AFTERNOON OR EARLY EVENING...THE STORMS WILL SPREAD TO THE SOUTHEAST PLAINS. THE MAIN THUNDERSTORM THREAT WILL HEAVY RAIN...ESPECIALLY OVER THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR. THE BURN SCARS ARE PARTICULARLY VULNERABLE TO FLASH FLOODING. THE RAINFALL COULD BE SUFFICIENTLY HEAVY THAT FLASH FLOODING AWAY FROM THE BURN SCARS IS ALSO A CONCERN. IN ADDITION TO THE HEAVY RAIN... CLOUD TO GROUND LIGHTNING IS ALSO A THREAT FROM ANY STORMS. A STORM OR TWO MAY BE BRIEFLY STRONG ENOUGH TO PRODUCE 1 INCH HAIL OF 60 MPH WIND GUSTS. THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINS TO LINGER ACROSS THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR WELL INTO SATURDAY EVENING DUE TO PERSISTENT LOW LEVEL EASTERLY FLOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA SUNDAY THROUGH WEDNESDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. WITH AMPLE AVAILABLE MOISTURE AND EXPECTED SLOW MOVEMENT OF STORMS...ESPECIALLY ON SUNDAY...LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE POSSIBLE. OTHER THREATS FROM STORMS THAT DEVELOP INCLUDE LIGHTNING...HAIL AND STRONG GUSTY WINDS. A SLOW WARMING AND DRYING TREND IS EXPECTED FOR THURSDAY AND FRIDAY...WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE...ESPECIALLY OVER AND NEAR THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. 06/06
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1001 PM MDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM FLOOD RYE 37.92N 104.93W
07/12/2014 PUEBLO CO LAW ENFORCEMENT
ROADS SHUT DOWN
&&
KAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1005 PM MDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM FLASH FLOOD SWINK 38.01N 103.63W
07/12/2014 OTERO CO FIRE DEPT/RESCUE
WATER RESCUE
&&
KAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1006 PM MDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 4 W LAMAR 38.07N 102.69W
07/12/2014 M71 MPH PROWERS CO ASOS
&&
KAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1016 PM MDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM FLASH FLOOD 9 SW HIGBEE 37.68N 103.57W
07/12/2014 OTERO CO TRAINED SPOTTER
JACK CANYON ARROYO
&&
KAMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1035 PM MDT SAT JUL 12 2014
COZ098-130515-
LAMAR VICINITY/PROWERS COUNTY CO-
1035 PM MDT SAT JUL 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL
1115 PM MDT...
AT 1035 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HOLLY...OR 12 MILES SOUTHWEST
OF COOLIDGE...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOLLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3767 10222 3797 10243 3808 10205 3806 10204
3768 10204 3767 10205
TIME...MOT...LOC 0435Z 327DEG 14KT 3789 10213
KAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1125 PM MDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM FLASH FLOOD 2 S LA JUNTA 37.95N 103.54W
07/12/2014 OTERO CO FIRE DEPT/RESCUE
HIGHWAY 109 CLOSURE
&&
KAMThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535649.